The Vestibular Migraine & Secondary Hydrops Community
Read our welcome post, user support wiki & visit our member recommended products page

Horrible Vertigo


#1

I started having Vertigo attacks on 11/2017. Really bad spinning, nausea, had to army crawl to get anywhere since I couldn’t stand up. Had one attack a month that would last 4 days. If I reclined or laid down the spinning stopped, but as soon as I started to move it came back. Went to ent and had all the tests done. My ears were fine. Diagnosed with MAV. Went almost five months with no attacks taking 30mg of Ami. Stopped that due to weight gain. Was put on Nori at 10 mg. Had a vertigo attack right before Thankgiving this year. Finally got in to Neuro. Agreed that it was MAV. Also had MRI which was normal. I also take, B2, CoQ10, Magnesium, Vitamin D, and Vitamin C. He Wanted me to up my Nori from 10 to 50 mg slowly increasing 10 mg every three days. No side effects or symptoms until early this morning after taking the 50 mg the night before. Vertigo struck again. I got super tired last night around 5pm and did stumble to the side when I got up which should have alerted me it was coming, but I don’t know of anything that stops the vertigo. I get no pain. I do get eye and face twitches, tingling scalp, aura smell in my nose. I can’t drive my daughter to school or go to work when this happens since I can’t sit up. My neurologist mentioned possibly switching to Topamax. Any insight you can provide would be great!


#2

Hi Sara,

Here are your options

  1. Go back to Ami at 30mg. Weight gain sucks but you can find exercise and diet to help.

  2. stick it out with nortriptyline. It can also cause weight gain.

  3. Try effexor and slowly titrate to 37.5 using extended release capsules. Take 1/3rd beads every week going up. I would definitely recommend effexor before trying topomax.

Sorry to hear about relapse, you will beat this again.


#3

I know a lot of people do not like Topamax but the combination of only 10mg nortriptyline and 25mg Topamax in two split doses of 12.5mg am and pm turned my life around and I had every single symptom of VM. I was supposed to go up to 70mg twice a day but stopped at 12.5mg twice a day because I felt such a significant difference. I am not 100% cured but I am able to do what I like to do even if I have some wobbly days still.


#4

That’s brilliant. Pity you quit. What you have to remember is the Ami isn’t a cure. It’s just keeping the symptoms away.

Dont know you timescale of increase but Ami/Nori is reckoned to take up to a month to kick in so the vertigo might just have been going to occur anyway and not related to the increase at all. MAV varies, day to day, hour to hour even so it’s hard to tell. As the drugs worked so well first time it’s worth persevering because it should help again in due course.

Effective migraine preventatives will. If the vertigo is a symptom of the migraine, stop the migraine with preventatives and the vertigo, in the main, goes with it. I was 24/7 dizzy for several years but I’m medicated now and no longer dizzy. I had two very brief episodes of vertigo on New Years Eve, first for a year at least I’d say. However as you say there’s no pill you can take when one happens that will stop it in its tracks.

Topamax isone of the most powerful drugs and many find it intolerable. Many find it very helpful.

I’m sure you feel better once the drugs are back in control of your symptoms. Helen


#5

I’m sorry to hear that you’re suffering and hope there is some relief for you soon. I have had episodic migraines for more than 20 years, chronic for the last three, and monumentally worse since I was hit by a car 9 months ago. I was diagnosed only 6 months ago and can sympathize with the frustration of being unable to work etc.

The meds can be slow and frustrating but if you and your neurologist can work together to find the right med(s) and dosage, it is likely that you will see improvement. I found only partial relief with nortriptyline (similar to amitriptyline)—helped with headaches, not much with vertigo/dizziness—and am now on Effexor (venlafaxine), which is helpful with dizziness/drunk/floaty sensations, less with headaches. Effexor is a gentler drug than Topamax and many MAV sufferers seem to find success with it and also tolerate it, though it seeems not all neurologists work with it currently. It might be one to discuss with your neurologist if you are looking for another option.

That said, obviously I am not a doctor, and you and your neuro are best positioned to assess and adjust your treatment plan. I am wishing you encouragement and please know you are not alone. I too take many supplements (which I don’t feel do much) and have been frustrated by the slowness and limited effectiveness of the preventatives, but I try to remain hopeful that improvement is possible.